Nebraska, 2004

Hail in Nebraska, September 14, 2004

September 14, 2004 · NWS LBF · 9 events in 5 counties and zones

9 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$14,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Sep 14, 11:25 AM MST, 4 hours 50 minutes earlier.

Area forecast discussion, Sep 14, 11:25 AM MST, 4 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
125 PM CDT TUE SEP 14 2004

...FORECAST FOCUS WILL BE ON PRECIPITATION TONIGHT AND TEMPERATURES
THROUGH THE FORECAST CYCLE...

.SHORT TERM DISCUSSION...
STRONG CONVECTION DEVELOPED BY AROUND 14Z IN THE NRN PNHDLE WITH
APPROACH OF VIGOROUS UPPER TROUGH AND VORT MAX. ALSO AIDING IN THIS
IS PRESENCE OF UPPER LEVEL DIVERGENCE FROM UPPER JET IN NWRN CO AN
EXITING JET ACROSS THE CNTRL DAKOTAS. THIS AREA OF CONVECTION NOT
PICKED UP BY THE 12Z ETA. REGARDLESS BETTER COUPLING OF UPPER JETS
OCCUR THIS EVENING AND OVERNIGHT AS COUPLING OF STRONGER 90KT JET
ORIENTED FROM SWRN IDAHO INTO NWRN CO INTERACTS WITH 90S KT JET
ORIENTED FROM CNTRL SD INTO NRN MN. COLD FRONT WILL ALSO BE A PLAYER
WITH VERY GOOD MOISTURE CONVERGENCE NORTH OF FRONT AND MAIN BAND OF
CONVECTION EXPECTED TO CENTER AROUND 100 MILES NW OF FRONT. THUS
AREA OF LIKELY POPS TO BE SOUTH OF A LINE FROM GRANT TO STAPLETON TO
ONEILL. WILL RUN CHC POPS TO THE NORTH BASED ON LESS COVERAGE
EXPECTED. PRECIPITABLE WATER VALUES SHOULD RANGE FROM AROUND 1.25
INCHES TONIGHT WHICH IS VERY HIGH FOR THIS TIME OF YEAR. THUS HEAVY
RAINFALL IS A POSSIBILITY AND DAY 1 EXCESSIVE RAINFALL OUTLOOK LOOKS
GOOD PLACING AT LEAST OUR FAR ERN COUNTIES WITHIN THE AREA.

ANOTHER CONCERN FOR TONIGHT WILL BE THE SEVERE POTENTIAL. STRONG
DIRECTIONAL AND SPEED SHEAR (AOA 50KTS) WILL BE PRESENT TO SUPPORT
SUPERCELLS. LARGE HAIL AND A FEW DAMAGING WIND EVENTS ARE POSSIBLE
GIVEN STEEPENING LAPSE RATES AND A SOMEWHAT DRY SUBCLOUD LAYER.
ACTIVITY WOULD CONGEAL INTO A CONVECTIVE CLUSTER...MOST LIKELY FROM
WHAT MOVES OUT OF NERN CO/SRN PNHANDLE INTO WEST CNTRL/SWRN NEBR.

BY WEDNESDAY THE STATIONARY BOUNDARY ACCELERATES SOUTHEAST INTO IA
AND ERN KS AS MUCH DRIER AIR AND HIGH PRESSURE BUILDS ACROSS THE
REGION...RESULTING IN A DECREASE IN CLOUDS. THIS SETS UP FOR A
CHILLY WEDNESDAY NIGHT...WITH LOWS NEARING 40 WEST...ALTHOUGH WOULD
NOT BE SURPRISED TO SEE AREAS DROPPING INTO THE 30S.

FOR THURSDAY WAA WILL ENSUE WITH A NEARLY ZONAL FLOW ACROSS THE
CONUS TEMPS WILL REBOUND INTO THE LOWER 80S WITH LOWER/MID 80S
FRIDAY.

.LONG TERM DISCUSSION...MEDIUM RANGE MODELS CONTINUE TO INDICATE A
STRONGLY AMPLIFIED TROUGH ADVANCING INTO THE CENTRAL/NRN PLAINS BY
TUESDAY. THE DGEX/GFS AND UKMET ARE ALL IN AGREEMENT WITH THE TIMING
AND AMPLITUDE OF THE UPPER TROUGH IN THE WEST. WITH SUCH AN
AMPLIFIED SYSTEM...STRONG SWRLY FLOW ALOFT WILL BRING STRONG WAA
INTO WRN/NCTRL NEBR FOR SAT/SUNDAY WITH MAX TEMPS AT LEAST IN THE
MID/UPPER 80S. LATEST MODEL RUNS INDICATE FROPA PASSAGE ENSUING
SUNDAY NIGHT WITH CAA MONDAY. WILL SLOW THE FRONT DOWN A BIT AND
STILL KEEP THE SERN HALF THE AREA IN THE 80S. WILL INTRODUCE RAIN
CHCS FOR MONDAY NIGHT ACROSS THE NORTH ATTM AND FOLLOW NEXT 1-2 RUNS
FOR CONSIDERATION OF ADDING CHCS TO THE SOUTH. MUCH COOLER AIR BY
TUESDAY WITH H85 ONLY IN THE SINGLE DIGITS...HIGHS ONLY REACHING TO
AROUND 70.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.

&&

ROBERG
Hazardous weather outlook, Sep 14, 12:52 PM MST, 3 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
252 PM CDT TUE SEP 14 2004

NEZ004>010-022>029-035>038-056>059-069>071-094-151030-
ARTHUR NE-BLAINE NE-BOYD NE-BROWN NE-CHASE NE-CUSTER NE-DEUEL NE-
EASTERN CHERRY NE-FRONTIER NE-GARDEN NE-GARFIELD NE-GRANT NE-
HAYES NE-HOLT NE-HOOKER NE-KEITH NE-KEYA PAHA NE-LINCOLN NE-LOGAN NE-
LOUP NE-MCPHERSON NE-PERKINS NE-ROCK NE-SHERIDAN NE-THOMAS NE-
WESTERN CHERRY NE-WHEELER NE-
INCLUDING THE CITIES OF...AINSWORTH...ARNOLD...ARTHUR...BASSETT...
BIG SPRINGS...BREWSTER...BROKEN BOW...BURWELL...CHAPPELL...CURTIS...
GORDON...GRANT...HAY SPRINGS...HAYES CENTER...IMPERIAL...MULLEN...
NORTH PLATTE...ONEILL...OGALLALA...OSHKOSH...RUSHVILLE...SPENCER...
SPRINGVIEW...STAPLETON...TAYLOR...THEDFORD...TRYON AND VALENTINE
252 PM CDT TUE SEP 14 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL
NEBRASKA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS TONIGHT ALONG AND
SOUTH OF A LINE EXTENDING FROM NEAR ONEILL IN HOLT COUNTY...TO
BURWELL IN GARFIELD COUNTY...TO STAPLETON IN LOGAN COUNTY...AND TO
LISCO IN GARDEN COUNTY. A STRONG UPPER LEVEL DISTURBANCE WILL MOVE
OUT OF NORTHEAST COLORADO TONIGHT KICKING OFF SHOWERS AND
THUNDERSTORMS. AS THE STORMS MOVE EAST INTO BETTER MOISTURE AND
INSTABILITY...SOME STORMS MAY BECOME SEVERE WITH LARGE HAIL AND GUSTY
WINDS. AN ISOLATED TORNADO IS ALSO POSSIBLE.

THE REST OF NORTH CENTRAL AND WESTERN NEBRASKA WILL ALSO SEE SHOWERS
AND THUNDERSTORMS TONIGHT. HOWEVER...MOST STORMS WILL REMAIN BELOW
SEVERE CRITERIA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN MONDAY AS A COLD FRONT
SLIDES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

DDB

The radar

The North Platte radar (KLNX), 177 km away, was scanning. The volume nearest the first event began at 23:13 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Garden

When
September 14, 4:15 PM MST to 4:20 PM MST
Where
Garden County, Lisco
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.500, -102.617

Hail, Garden

When
September 14, 4:30 PM MST
Where
Garden County, 15 mi NNW of Oshkosh
Measured
0.88 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.617, -102.450

Hail, Garden

When
September 14, 5:14 PM MST
Where
Garden County, 10 mi NE of Oshkosh
Measured
1.75 in hail
Property damage
$2,000
Reported by
OFFICIAL NWS OBS.
Coordinates
41.517, -102.200

Hail, Deuel

When
September 14, 5:15 PM MST
Where
Deuel County, 8 mi NW of Chappell
Measured
1.75 in hail
Property damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
41.183, -102.583

Hail, Deuel

When
September 14, 5:23 PM MST to 5:30 PM MST
Where
Deuel County, Chappell
Measured
1 in hail
Property damage
$6,000
Reported by
EMERGENCY MANAGER
Coordinates
41.100, -102.467

Hail, McPherson

When
September 14, 7:48 PM CST
Where
McPherson County, 13 mi W of Tryon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.217

Hail, McPherson

When
September 14, 7:55 PM CST
Where
McPherson County, 10 mi W of Tryon
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.550, -101.167

Hail, Thomas

When
September 14, 8:15 PM CST
Where
Thomas County, 3 mi W of Thedford
Measured
1 in hail
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
41.983, -100.650

Hail, Lincoln

When
September 14, 8:40 PM CST
Where
Lincoln County, 9 mi N of North Platte
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
41.283, -100.783

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2004Every state in 2004This day in weather historyWarnings in Nebraska, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420554, 5420555, 5420556, 5420557, 5420558, 5420559, 5420560, 5420561, 5420562.